Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS JSJ
NWS JSJ issued this flash flood warning at May 20, 2011, 3:18 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2011, 3:18 PM CDT (20:18 UTC)
- Expired
- May 20, 2011, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:25 PM CDT | FLOOD | Frederiksted, VI | SEVERAL ROADS FLOODED AND BLOCKED ACROSS THE WESTERN END OF ST CROIX. |
| May 20, 3:25 PM CDT | HEAVY RAIN 0 | Frederiksted, VI | SEVERAL ROADS FLOODED AND BLOCKED ACROSS THE WESTERN END OF ST CROIX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
987
WGCA52 TJSJ 202018
FFWSJU
VIC010-202315-
/O.NEW.TJSJ.FF.W.0023.110520T2018Z-110520T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
418 PM AST FRI MAY 20 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLAND
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 715 PM AST
* AT 413 PM AST...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED
FLOODING OF SEVERAL ROADS AND OTHER LOW LYING AREAS IN SAINT CROIX.
ALSO...DOPPLER WEATHER RADAR CONTINUES INDICATING MODERATE TO HEAVY
RAIN AFFECTING SAINT CROIX. THIS WILL LEAD TO NEW FLASH FLOODING
THROUGH AT LEAST 715 PM AST AND FURTHER AGGRAVATE ONGOING FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1769 6460 1764 6473 1764 6490 1768 6494
1776 6494 1782 6481 1778 6455 1773 6455
$$
FC/BS
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
132
WGCA72 TJSJ 202319
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
719 PM AST FRI MAY 20 2011
VIC010-202330-
/O.EXP.TJSJ.FF.W.0023.000000T0000Z-110520T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
719 PM AST FRI MAY 20 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM AST FOR SAINT CROIX
ISLAND...
DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. ALTHOUGH LIGHT TO MODERATE RAINFALL
WILL LINGER DURING THE NEXT FEW HOURS...NO ADDITIONAL HEAVY RAINFALL
IS EXPECTED AT THIS TIME. HOWEVER...A FLASH FLOOD WATCH WILL REMAIN
IN EFFECT FOR SAINT CROIX AND THE REST OF THE U.S. VIRGIN ISLANDS
UNTIL 4:00 AM AST SATURDAY AS THE POTENTIAL FOR PERIODS OF HEAVY
RAINFALL WILL CONTINUE THROUGH THE EARLY MORNING HOURS.
LAT...LON 1769 6460 1764 6473 1764 6490 1768 6494
1776 6494 1782 6481 1778 6455 1773 6455
$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:14 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 20, 2:14 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST FRI MAY 20 2011
.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS AS A SUBEQUATORIAL
RIDGE BUILDS ACROSS THE EASTERN CARIBBEAN. A SURFACE TROUGH ACROSS
THE LOCAL AREA WILL CONTINUE TO SUPPORT DEEP TROPICAL MOISTURE
ACROSS THE REGION THROUGH SATURDAY.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS AFFECTED THE ENTIRE ISLAND
OF PUERTO RICO. THE AREA MOST AFFECTED WAST THE EASTERN HALF OF
PUERTO RICO WHERE SEVERAL ADVISORIES WERE ISSUED. SATELLITE IMAGES
ARE SHOWING MORE SHOWERS OVER THE CARIBBEAN WATERS AND THEY ARE
EXPECTED TO MOVE NORTHWARD OVER THE SOUTHERN AND EASTERN PORTIONS
OF PUERTO RICO AND THE ADJACENT ISLANDS. SATURATED SOILS WILL
MAINTAIN A HIGH POTENTIAL FOR MORE FLOODING TO OCCUR.
A MID UPPER LEVEL TROUGH ACROSS THE REGION WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS...RESULTING IN A
WEST SOUTHWEST MID TO UPPER LEVEL WIND FLOW ACROSS THE REGION. IN
ADDITION...A SURFACE TROUGH ACROSS THE LOCAL AREA WILL CONTINUE TO
SUPPORT DEEP TROPICAL MOISTURE ACROSS THE REGION THROUGH SATURDAY.
MOST PREVALENT ACTIVITY COMING IN WITH EAST TO SELY LOW LEVEL FLOW
RESULTING IN ENOUGH DIFFERENTIAL ADVECTION FOR ADDITIONAL INSTABILITY.
PUSH OF EASTERLY WAVE NOW LOCATED OVER THE EASTERN CARIBBEAN WILL
CONTINUE THE INFLUX OF MOISTURE FROM EAST THROUGH SATURDAY. AS A
RESULT...AN UNSETTLED WEATHER PATTERN IS EXPECT TO PREVAIL THROUGH
SATURDAY...ESPECIALLY THE EASTERN THIRD OF PUERTO RICO AS WELL AS
THE VI. THE POTENTIAL REMAIN HIGH FOR FLASH AND RIVER FLOODING AS
WELL AS MUDSLIDES IN AREAS OF STEEP TERRAIN. THEREFORE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL THIS EVENING.
&&
.AVIATION...PREDOMINANT MVFR CONDITIONS WILL PREVAIL THROUGH THE
EVENING AS RAIN AND POSSIBLE THUNDERSTORMS ACROSS ALL TAF SITES
XCPT LEEWARD ISLANDS TERMINALS. CONDITIONS IMPROVE SOMEWHAT AFTER
03Z SAT. SIG IMPROVEMENT TO THE WX NOT XPCD UNTIL SUN.
&&
.MARINE...WIND WAS FROM THE SOUTHEAST AT AROUND 10 KNOTS WITH
STRONGER GUSTS NEAR THE THUNDERSTORMS. AS STRONG THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS THE LOCAL WATERS. MARINERS CAN EXPECT
GUSTY WINDS...LOCALLY HIGHER WAVES...LIGHTNING STRIKES AND HEAVY
DOWNPOURS. THESE STORMS ALSO COULD PRODUCE WATERSPOUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 83 74 86 76 / 80 40 60 20
STT 83 76 84 77 / 70 50 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR CENTRAL
INTERIOR-CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-
SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.
VI...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
06/10Hazardous weather outlook, May 20, 5:42 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 642 AM AST FRI MAY 20 2011 AMZ710>745-PRZ001>013-211000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 642 AM AST FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN HALF OF PUERTO RICO...VIEQUES AND CULEBRA. PLEASE REFER TO FLOOD MESSAGE/FFASJU/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR FLOODING WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-211000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 642 AM AST FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE/FFASJU/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR FLOODING WOULD BE GREATLY APPRECIATED. ROSA
In the hours before
Special weather statement, May 20, 9:27 AM CDT, 5 hours 51 minutes before
PRC009-015-019-025-029-035-041-045-057-063-069-077-085-095-103-109- 123-129-151-201600- COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 1010 AM AST VIERNES 20 DE MAYO DE 2011 EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA LAS 12:00 PM AST PARA LAS PERSONAS EN LOS SIGUIENTE MUNICIPIOS DE PUERTO RICO CAGUAS...CIDRA...CAYEY...COMERIO...AIBONITO...BARRANQUITAS... JUNCOS...GURABO...SAN LORENZO...LAS PIEDRAS...ARROYO... PATILLAS...MAUNABO...NAGUABO...CANOVANAS...GUAYAMA...HUMACAO... SALINAS Y YABUCOA A LAS 10:05 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE METEOROLOGIA INDICO AGUACEROS Y FUERTES TRONADAS AISLADAS AFECTANDO PARTES DEL SURESTE Y ESTE INTERIOR DE PUERTO RICO...ESPECIALMENTE SOBRE SAN LORENZO...JUNCOS Y LAS PIEDRAS...MOVIENDOSE HACIA EL OESTE NOROESTE DE 10 A 15 MPH. LOS RESIDENTES Y VISITANTES DEBEN ESPERAR LLUVIAS TORRENCIALES...VIENTOS FUERTES RAFAGAS DE HASTA 40 MPH...RAYOS FRECUENTES Y INUNDACIONES. EN ADICION SE ESPERAN AGUACEROS Y FUERTES TRONADAS A TRAVES DE ESTAS AREAS HASTA EL MEDIODIA DE HOY. SE REPORTAN RELAMPAGOS INTENSOS CON ESTA TORMENTA. SI SE ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES. MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL INTERIOR MANTENGASE ALEJADO DE LAS VENTANAS Y PUERTAS Y EVITE UTILIZAR ENSERES ELECTRICOS A MENOS QUE SEA PARAA ALGUNA EMERGENCIA.
Local storm report, May 20, 3:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
414 PM AST FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HEAVY RAIN MAUNABO 18.01N 65.90W
05/20/2011 U0.00 INCH MAUNABO PR EMERGENCY MNGR
ROAD 3 NEAR SECTOR MALA PASCUA WAS IMPASSABLE.
1230 PM HEAVY RAIN PATILLAS 18.01N 66.01W
05/20/2011 U0.00 INCH PATILLAS PR EMERGENCY MNGR
RIO LAGO CAME OUT OF ITS BANKS AND FLOODED ROAD 184.
1255 PM HEAVY RAIN PATILLAS 18.01N 66.01W
05/20/2011 U0.00 INCH PATILLAS PR EMERGENCY MNGR
RIO MARIN CAME OUT OF ITS BANK AND FLOODED ROAD 181 NEAR
INT. 7759.
&&
ERThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:44 AM CDT | Flash Flood Watch | JSJ | 24 hr | |
| May 20, 6:13 AM CDT | Areal Flood Advisory | JSJ | 105 min | |
| May 20, 12:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.